Thunderstorm Wind, Lee
- When
- June 21, 4:15 PM EST
- Where
- Lee County, 0.55 mi W of Ewing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.630, -83.430
Several trees were reported down near Ewing.
A few severe thunderstorms developed in a weak to moderately unstable environment in advance of an outflow boundary building southeast out of the Upper Ohio Valley. The storms were enhanced over the higher terrain on the Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed in a weak to moderately unstable environment in advance of an outflow boundary building southeast out of the Upper Ohio Valley. The storms were enhanced over the higher terrain on the Cumberland Plateau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 1:27 PM EST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 227 PM EDT TUE JUN 21 2016 .SHORT TERM...(Tonight through Wednesday night)...Scattered showers and thunderstorms will continue to develop across Kentucky and Virginia through the afternoon and evening. The threat for severe thunderstorms still appears to be north of I40...with the best chances in SW VA. Instabilities around 2000 to 3000 J/kg with winds throughout the mid and upper levels out of the NW at 30 kt to 40 kt. PW values remain around 1.6 to 1.7 which is above normal for this time of year. The best area for forcing is actually north of the area...which will allow strong to severe storms to develop...then move southeast into northern plateau...northern valley...and SW VA. Best threat with these storms is going to be damaging winds and localized flooding. Enough dry air in the mid and upper levels...combined with the fast moving storms...will allow straight line and downburst winds to be a threat. With the high PW values, storms could produce localized flooding. Small hail and cloud to ground lightning will also be a threat with these storms. Storms are expected to continue to develop through the afternoon...moving through rest of the area through the evening. Tonight...instabilities will decrease...and showers and thunderstorms will continue east southeast. Southern areas could see stray scattered showers late in the night. By early morning...all activity should be east of the area...with overcast skies continuing until sunrise. Low level moisture should be high enough for patchy fog development. Amount of fog will depend on where and how much rain falls this evening. Low level winds will increase across SW VA early Wednesday morning as a weak jet moves through. Higher elevations could see strong winds briefly through the morning. Wednesday morning should be dry with lingering clouds as another wave of energy approaches. Models differ on timing and coverage...so for now left chance pop in across the area. Best chance for strong storms is going to be northern plateau...northern valley...NE TN...and SW VA. Although parameters Wednesday afternoon are expected to be less than today. Showers and thunderstorms expected to again weaken and move east of the area by Wednesday late evening...leaving mostly cloudy skies and a chance for fog overnight Wednesday night in to early Thursday morning. .LONG TERM (Thursday through Tuesday)... Ridging over the south central US will strengthen Wednesday night into Thursday, resulting in a brief break in shower/thunderstorm activity for at least Thursday morning. A low pressure system moving through the Great Lakes/New England will drag a cold front through the Central Appalachians late Thursday, bringing another chance for storms to the area through the overnight hours. Some of the storms may be strong, especially across northeastern Tennessee and southwest Virginia. Locally heavy rain is also possible across southwest Virginia. For the weekend, expect mainly diurnal scattered showers and thunderstorms. Moisture begins to increase again Sunday as another front moves into the Ohio Valley. This will result in an increased chance for showers/thunderstorms on Monday into Tuesday. Temperatures will generally be slightly above normal throughout the forecast period. The warmest day looks to be Saturday with highs reaching the mid 90s in the southern valleys. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 92 71 94 / 30 30 10 10 Knoxville McGhee Tyson Airport, TN 69 88 70 92 / 30 30 20 10 Oak Ridge, TN 69 88 71 91 / 30 30 20 10 Tri Cities Airport, TN 66 84 65 90 / 30 50 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JW/EMH/DGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT TUE JUN 21 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 241 PM EDT TUE JUN 21 2016 /141 PM CDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THROUGH THE EVENING. A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH OF INTERSTATE 40. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LOCALIZED FLOODING...WITH A SLIGHTLY LOWER THREAT FOR HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP WEDNESDAY AFTERNOON AND EARLY EVENING WITH A FEW STORMS BECOMING STRONG TO MARGINALLY SEVERE. THE GREATEST THREAT WILL BE DAMAGING WINDS. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE BEST CHANCE FOR SEVERE WEATHER THURSDAY NIGHT WILL BE FOR AREAS ALONG AND NORTH OF INTERSTATE 40. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JW/EMH/DGS
The Knoxville radar (KMRX), 51 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were reported down near Ewing.
Several trees were reported down near the Swords Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634807, 634808.